Article Text

Download PDFPDF
Reminder of important clinical lesson
Idiopathic pulmonary thromboembolism in the course of intensive psychiatric inpatient care: case report and treatment guidelines
  1. Shane J McInerney1,
  2. Colm McDonald2
  1. 1Department of Psychiatry, University Hospital Galway, Galway, Ireland
  2. 2Department of Psychiatry, National University of Ireland Galway and West Galway Mental Health Services, HSE West, Galway, Ireland
  1. Correspondence to Dr Shane J Mc Inerney, shane.mcinerney{at}nuigalway.ie

Summary

Idiopathic thromboembolism can occur in psychiatric patients who have been inactive during a period of inpatient hospital treatment. These patients are usually treated with antipsychotic medication which has also been reported to increase risk for thromboembolic disease. Here the authors describe a patient with neither prior history of thromboembolism nor any medical risk factors for thromboembolic disease, who was admitted with an acute relapse of psychotic illness. During the course of her intensive psychiatric treatment, she had chest pain and CT-pulmonary arteriogram revealed bilateral lower lobe pulmonary embolism. She was anticoagulated and made a full medical recovery. Treatment with high dosages of typical and atypical antipsychotic medication and a lack of mobility related to intensive nursing care and sedation were likely risk factors in her development of pulmonary emboli.

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.